West Virginia, 2017High Wind in West Virginia, February 12 to 13, 2017
February 12 to 13, 2017 · NWS RLX · 2 events in 2 counties and zones
A strong cold front crossed the Middle Ohio River Valley and Central Appalachians through the evening of the 12th. Gusty winds occurred both ahead of and behind the front.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front crossed the Middle Ohio River Valley and Central Appalachians through the evening of the 12th. Gusty winds occurred both ahead of and behind the front. The strongest winds were across north central West Virginia, where widespread gusts of 40 to 50 mph were measured by automated weather stations, there were also some isolated reports of 50 to 60 mph. Scattered power outages were reported, due to fallen trees. Several thousand residents experienced power hits through the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 12, 6:47 PM EST, 1 hour 13 minutes earlier.
Area forecast discussion, Feb 12, 6:47 PM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
647 PM EST Sun Feb 12 2017
.SYNOPSIS...
Strong cold front exits later this afternoon. Very strong winds
for mainly higher elevations of northern mountains with snow
showers tonight. High pressure through Tuesday.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 2 PM Sunday...
Model consistency continues this period. Strong cold front exits
the mountains by evening, with good cold advection on northwest
flow rapidly dropping temperatures this evening. For most of
the area, rain showers end outside of and diminish in the
mountains by 00Z, but appears per BUFKIT soundings enough
moisture depth remains in the northern mountains to combine with
good upslope cold advection to develop a period of snow showers
there. The best period will be short, between 06Z and 12Z where
low level instability is indicated. Because of this, chose to
be a bit more aggressive in snow accums above 2500 feet tonight
in the northern mountains than I would normally do. However,
this will still only bring a minor accumulation by Monday
morning, ranging from 1 to 3 inches of snow which would not
require a snow headline. The big factor in all this will be the
very strong winds tonight and Monday morning that will keep our
present wind advisories and warnings going through Monday
morning. For this, included blowing snow above 3000 feet which
will be included in the wind headlines. Elsewhere, we look for
diminishing of clouds from west to east in the low lands
tonight, as much drier air will work in here, especially south
and west. Temperatures tonight will drop well down in the 20s.
Despite all this, wind chill advisory criteria will not be met.
So only headline will be the wind.
Monday will be a day of relative recovery as some warm
advection already begins in the afternoon along with increasing
sunshine. This will help boost temps back into the 40s for
highs, along with diminishing winds with the pressure gradient
relaxing as high pressure settles in.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 245 PM Sunday...
Strong cyclogenesis to take place from merging southern and
northern stream upper level systems over the northeast, which
has been a consistent solution over the past few model runs.
This translates to only low end POPs for the eastern CWA and a
reinforcement of chilly air for the end of the week.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 245 PM Sunday...
Extended forecast is dry with a warming trend the upper level
ridge builds into the eastern third of the CONUS for the
weekend. Temperatures expected to climb back well above normal
once again as the frigid airmasses remain locked far above 60
degrees north latitude.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
18Z Sunday thru 18Z Monday...
As of 1 PM Sunday...
Gusty and strong winds at times are the main concern this
period despite a general tendency to remain VFR. MVFR conditions
possible at times and even a slight chance of IFR at KEKN in
snow, but not confident enough to include in TAF. A little
possibility for LLWS, but due to strong surface winds it will
mainly be due to directional shear and marginal at that.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY...
FORECAST CONFIDENCE: Low to Medium.
ALTERNATE SCENARIOS: Timing of winds the biggest factor. Looks
like the strongest will make its way through the area between
01-04Z.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE MON
UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
EST 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06
CRW CONSISTENCY H H H H H H H H H H H M
HTS CONSISTENCY H H H H H H H H H H H M
BKW CONSISTENCY M M M M M M M M M M M L
EKN CONSISTENCY L L M M M M M M M L L L
PKB CONSISTENCY H H H H H H H H H H H M
CKB CONSISTENCY L L L M M M M M M L H M
AFTER 00Z TUESDAY...
No widespread IFR expected.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory until 1 PM EST Monday for WVZ516-518-520-522-524-
525.
High Wind Warning until 1 PM EST Monday for WVZ523-526.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...JMV/DTC
NEAR TERM...JMV/DTC
SHORT TERM...26
LONG TERM...26
AVIATION...JWHazardous weather outlook, Feb 12, 4:07 AM EST, 15 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
407 AM EST Sun Feb 12 2017
WVZ523-526-130915-
Northwest Pocahontas-Southeast Randolph-
407 AM EST Sun Feb 12 2017
...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM EST
MONDAY...
This hazardous weather outlook is for portions of northeast West
Virginia.
.DAY ONE...TODAY AND TONIGHT.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Monday THROUGH Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
High Wind Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
WVZ516-518-520-522-524-525-130915-
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Webster-Southeast Pocahontas-Northwest Randolph-
407 AM EST Sun Feb 12 2017
...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM EST
MONDAY...
This hazardous weather outlook is for portions of northeast West
Virginia and southeast West Virginia.
.DAY ONE...TODAY AND TONIGHT.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Monday THROUGH Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515-517-519-521-130915-
Greenup-Carter-Boyd-Lawrence KY-Perry-MORGAN-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Northwest Fayette-Northwest Nicholas-
Northwest Webster-
407 AM EST Sun Feb 12 2017
This hazardous weather outlook is for northeast
Kentucky...southeast Ohio...southwest Virginia...and portions of
central West Virginia...northeast West Virginia...northern West
Virginia...southeast West Virginia...southern West Virginia and
western West Virginia.
.DAY ONE...TODAY AND TONIGHT.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday THROUGH Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Feb 12, 7:08 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Charleston WV
708 PM EST SUN FEB 12 2017
OHZ066-067-075-076-084-WVZ009>011-017>020-028>032-039-040-521-130200-
Morgan-Perry-Vinton-Washington-Athens-Doddridge-Wirt-Northwest
Webster-Wood-Upshur-Lewis-Braxton-Barbour-Calhoun-Harrison-Ritchie-
Taylor-Gilmer-Pleasants-Tyler-
708 PM EST SUN FEB 12 2017
...A SHOWER WILL AFFECT WASHINGTON...MORGAN...PERRY...ATHENS...
NORTHEASTERN VINTON...NORTHEASTERN CALHOUN...UPSHUR...CENTRAL WIRT...
NORTH CENTRAL WEBSTER...BARBOUR...WOOD...HARRISON...PLEASANTS...
RITCHIE...DODDRIDGE...TAYLOR...GILMER...LEWIS...NORTHEASTERN BRAXTON
AND TYLER COUNTIES...
A line of showers will move through Southeast Ohio and Central West
Virginia. This line of showers will likely cause isolated wind gusts
in excess of 40 mph.
Locations impacted include...
Parkersburg, Athens, Clarksburg, Marietta, Belpre, Buckhannon,
Nelsonville, Grafton, New Lexington, Weston, Philippi, Harrisville,
St. Marys, Glouster, McConnelsville, Glenville, Somerset, Beverly,
Elizabeth and Middlebourne.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 79 between mile markers 75 and 129.
Interstate 77 in West Virginia between mile markers 164 and 186.
Interstate 77 in Ohio between mile markers 1 and 17.
Route 50 in West Virginia between mile markers 1 and 82.
LAT...LON 3991 8217 3977 8208 3975 8164 3959 8159
3958 8148 3965 8147 3954 8104 3960 8085
3943 8058 3939 8009 3944 7990 3924 7984
3867 8028 3939 8242 3939 8229 3955 8216
3960 8238 3984 8243 3992 8231
TIME...MOT...LOC 0006Z 321DEG 26KT 3991 8217
17High Wind, Northwest Pocahontas
- When
- February 12, 8:00 PM EST to February 13, 2:00 AM EST
- Where
- Northwest Pocahontas forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.332, -80.008 (the zone’s center; the record gives no point)
High Wind, Southeast Randolph
- When
- February 12, 8:00 PM EST to February 13, 2:00 AM EST
- Where
- Southeast Randolph forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 38.775, -79.876 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Pennsylvania, February 12, 20171 death · $1,000 · 2 events
- Winter Storm in Vermont, February 12 to 13, 2017$210,000 · 16 events
- High Wind and Strong Wind in Pennsylvania, February 12 to 13, 2017$150,000 · 54 kt wind · 3 events
- Winter Storm in New York, February 12 to 13, 2017$100,000 · 9 events
- Damaging Winds in Pennsylvania, February 12, 2017$67,000 · 52 kt wind · 6 events
- Heavy Snow in New York, February 12 to 13, 2017$50,000 · 3 events
- Damaging Winds in Maryland, February 12, 201763 kt wind · 36 events
- Winter Storm and High Wind in New York, February 12 to 13, 201751 kt wind · 31 events
- High Wind in Virginia, February 12 to 13, 2017$26,000 · 56 kt wind · 10 events
- Blizzard and Heavy Snow in Maine, February 12 to 13, 201722 events
- High Wind and Strong Wind in West Virginia, February 12 to 13, 2017$25,000 · 50 kt wind · 2 events
- High Wind in Maryland, February 12 to 13, 201763 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669699, 669701.